Mississippi, 2009

Hail and Damaging Winds in Mississippi, May 9, 2009

May 9, 2009 · NWS JAN · 16 events in 12 counties and zones

During the late afternoon and evening of the 9th, severe storms occurred across the ArkLaMiss region. There were some reports of hail up to golf ball sized, and wind damage across the central and northern portions of the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$279,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the late afternoon and evening of the 9th, severe storms occurred across the ArkLaMiss region. There were some reports of hail up to golf ball sized, and wind damage across the central and northern portions of the region. This was caused by a cold front moving through an unstable environment in combination with an upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 3:45 AM CST, 55 minutes earlier.

Area forecast discussion, May 9, 3:45 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
445 AM CDT SAT MAY 9 2009

.SHORT TERM...TODAY THROUGH SUNDAY...WATCHING ANOTHER LINEAR
CONVECTIVE COMPLEX SLIDING JUST SOUTH OF EAST BARELY TO THE NORTH OF
THE REGION CURRENTLY. THIS COMPLEX WAS GENERATED (AND NOW IS BEING
SUSTAINED) IN AN UNSTABLE AND MOISTURE CONVERGENT ENVIRONMENT JUST
IN ADVANCE OF A WEAK UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD
FRONT. I ANTICIPATE MOST OF THESE THUNDERSTORMS WILL REMAIN TO THE
NORTH OF MY ZONES THROUGH THE MORNING HOURS...ALTHOUGH AREAS
NORTH OF A CLEVELAND TO MACON MS LINE COULD BE CLIPPED (AND
EXPERIENCE SOME GUSTY WINDS...HEAVY DOWNPOURS...AND FREQUENT
LIGHTNING). WHAT MAY BE OF MORE IMPORTANCE TO THE BULK OF THE REGION
FOR LATER TODAY IS THAT OUTFLOW BOUNDARIES FROM THIS CONVECTION WILL
MOVE SOUTH TOWARD I-20 THROUGH THE AFTERNOON AND PROVIDE A FOCUS FOR
ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IN AN UNSTABLE
ENVIRONMENT. WIND SHEAR WILL NOT BE HIGH IN THIS ENVIRONMENT AND
SUPERCELLS ARE NOT ANTICIPATED...ALTHOUGH COMBINATIONS OF
SHEAR/INSTABILITY/LIFT WILL LIKELY STILL BE ENOUGH TO GENERATE AT
LEAST ISOLATED SEVERE STORMS CAPABLE OF HAIL AND STRONG WINDS.
CONVECTION MAY HOLD OFF UNTIL LATE IN THE AFTERNOON ALONG I-20...AND
THE ATMOSPHERE WILL LIKELY REMAIN HOT AND ENTIRELY CAPPED TO
CONVECTION THROUGH THE DAYLIGHT HOURS TO THE SOUTH. IN THE LATTER
AREAS...HIGH MAY APPROACH (OR HIT) 90...BUT AS YOU GO NORTH
INCREASING CLOUDS AND PRECIP WILL HOLD HIGHS INTO THE LOW 80S UP
NORTH TOWARD THE 82 CORRIDOR.

THE MENTIONED COLD FRONT WILL BE SNEAKING SOUTHEAST INTO THE
ARKLAMISS DELTA AREAS LATE THIS AFTERNOON AND WILL CONTINUE TO PRESS
SOUTH INTO NORTHERN ZONES TONIGHT. ANOTHER WEAK UPPER LEVEL IMPULSE
MOVING TOWARD THE LOWER MS VALLEY WILL LIKELY KEEP SCATTERED TO
ISOLATED SHOWER AND THUNDERSTORM ACTIVITY GOING NEAR AND SOUTH OF
THIS BOUNDARY IN THE EVENING. THERE IS ALSO THE DECENT POSSIBILITY
OF ANOTHER SOMEWHAT ORGANIZED CLUSTER OF SHOWERS AND STORMS TO GET
GOING AROUND THE ARKLATEX IN THE EVENING...AND THEN SHIFT INTO MY
CWA BEFORE DAYBREAK SUNDAY. MUCH OF THIS POSSIBLE MCS COULD BE
ELEVATED (ABOVE THE FRONTAL SURFACE) BUT POTENTIAL FOR SURFACE-BASED
CONVECTION AND SEVERE ACTIVITY INCREASES ALONG THE I-20 CORRIDOR.
ONCE AGAIN...TORNADOES APPEAR TO NOT BE A LARGE RISK (ALTHOUGH NOT
ZERO)...WITH THE MAIN RISK COMING FROM HIGH WINDS AND HAIL.

THE BULK OF THE DISTURBANCE APPROACHING THE REGION SATURDAY NIGHT
WILL MOVE THROUGH THE AREA ON SUNDAY. AT THAT TIME EXPECT A NEARLY
STALLED (OR SLOWLY SAGGING SOUTH) FRONTAL BOUNDARY NEAR AND PARALLEL
TO THE I-20 CORRIDOR. ALONG AND SOUTH OF THIS BOUNDARY
MOISTURE/LIFT/INSTABILITY COMBOS WILL AGAIN BE ENOUGH TO WORRY ABOUT
SEVERE WEATHER WITH SOME STORMS THAT FORM. HOWEVER...LOCATIONS TO
THE NORTH WILL LIKELY BE IN A COOLER REGIME WHERE ISENTROPIC LIFTING
PROCESSES WILL BRING RAIN AND ONLY ISOLATED AND TAMER STORMS.

REMAINED CLOSE TO MAV TEMPS THROUGH THE SHORT TERM...ALTHOUGH
HEDGING A BIT TOWARD MET GUIDANCE IN A FEW AREAS. MAV POPS DID NOT
SEEM HIGH ENOUGH ACROSS THE BOARD AND WERE INCREASED (ESPECIALLY IN
NORTHERN ZONES TODAY AND TONIGHT).

WILL CONTINUE TO MENTION THE POSSIBILITY OF SEVERE STORMS IN THE HWO
TODAY IN THE NORTHERN HALF OF ZONES AND TONIGHT IN A MORE GENERAL
AND LESS CERTAIN FASHION. WILL FOCUS RISK MORE ALONG AND SOUTH OF
I-20 DURING THE DAY SUNDAY. IN ADDITION...HEAVY RAIN IN NORTHERN
ZONES IS SEEMING LIKE A GREATER POSSIBILITY OVER THE NEXT 24 HOURS
GIVEN CURRENT LOCATION OF INTENSE CONVECTION. WITH THAT IN MIND (AS
WELL AS TAKING INTO ACCOUNT ANTECEDENT WETNESS)...I HAVE GONE AHEAD
AND ISSUED A FLASH FLOOD WATCH FOR THE NORTHERN TWO TO THREE
COUNTIES OF SE AR AND NORTHERN MS FROM NOON THROUGH TONIGHT. LATER
SHIFTS WILL LIKELY HAVE TO ADJUST. /BB/

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...MORE ACTIVE WEATHER FOR
THE LONG TERM.  MODELS ARE IN GOOD AGREEMENT THAT COME SUNDAY
EVENING A STALLED FRONTAL BOUNDARY WILL BE ACROSS OUR CENTRAL ZONES
WITH NEAR ZONAL FLOW ALOFT. THE BOUNDARY WILL BE PUSHED A LITTLE
FARTHER SOUTH MONDAY AS A SHORTWAVE AND ASSOCIATED SURFACE HIGH
DROPS OUT OF CANADA AND OVER THE UPPER GREAT LAKES REGION. ALTHOUGH
DRIER AND COOLER AIR WILL MOVE OVER OUR NORTHERN ZONES...OUR WARM
MOIST AIRMASS WILL BE OVER THE SOUTH ALONG AND SOUTH OF THE
BOUNDARY. THE GFS HINTS AT ANOTHER MCS DEVELOPING TO THE WEST AND
TRACKING EAST ALONG THE BOUNDARY. THIS WOULD SPELL FOR US A POSSIBLE
MCS AND SEVERE WEATHER FOR OUR SOUTHERN ZONES MONDAY AFTERNOON AND
EVENING. THIS AREA HAS BEEN OUTLOOKED BY THE STORM PREDICTION CENTER
AND WL CARRY MENTION IN THE HWO. THE HIGHS MONDAY WILL DEPEND ON THE
ACTUAL POSITION OF THE BOUNDARY BUT...TEMPERATURES WILL TOP OUT
BELOW NORMAL IN THE 70S NORTH OF THE BOUNDARY. BY SUNRISE TUESDAY
MORNING THE NAM IS QUITE A BIT FARTHER SOUTH WITH THE BOUNDARY THAN
THE GFS AND HAS LOW TO MID 50 DEGREE DEW POINTS OVER MOST OF THE OUR
AREA WHILE THE GFS HANGS ON TO LOWER 60S SOUTH OF INTERSTATE 20. THE
SHORTWAVE AND SFC HIGH SHIFT EAST TUESDAY. THE RESULTING EAST TO
SOUTHEAST LOW LEVEL FLOW WILL HELP THE BOUNDARY RETREAT BACK TO THE
NORTH. THE GFS MAY BE TO FAST WITH THE RECOVERY OF THE MOIST AIR
BACK INTO OUR CWFA BUT HINTS AT ANOTHER POSSIBLE MCS DEVELOPING WEST
AND MOVING ACROSS OUR NORTHERN ZONES TUESDAY EVENING. CONFIDENCE IS
NOT HIGH ON THIS SCENARIO SO WL LEAVE OUT MENTION OF SEVERE
POTENTIAL IN HWO FOR NOW. GFS AND ECMWF AGREE THAT OUR CWFA WILL BE
BACK IN THE WARM SECTOR AREAWIDE BY WEDNESDAY MORNING THOUGH AND
AGREE THAT A CLOSED LOW WILL TRACK EAST ACROSS THE NORTHERN TIER
STATES AND DROP A COLD FRONT INTO THE CENTRAL PLAINS WEDNESDAY. BOTH
GFS AND ECMWF DROP THE COLD FRONT INTO OUR AREA THURSDAY AND MOVE IT
TO THE GULF COAST BY THURSDAY EVENING. HIGH PRESSURE SURFACE AND
ALOFT SHOULD LIMIT CONVECTION OVER MUCH OF THE AREA FRIDAY AND
FRIDAY NIGHT BEFORE THE BOUNDARY STARTS RETURNING NORTH ACROSS OUR
AREA SATURDAY. /22/

&&

.AVIATION...BKN MVFR STRATUS DECKS WILL BE POSSIBLE AT ALL SITES
THROUGH 10 OR 11 AM THIS MORNING...WITH IFR CONDITIONS AND PATCHY
FOG MOST LIKELY ALONG AND SOUTHEAST OF MCB TO MEI LINE.
OTHERWISE...WATCHING THUNDERSTORMS TO THE NORTH OF THE REGION
BUILDING SOUTHEAST TOWARD THE 82 CORRIDOR THIS MORNING WHICH HAVE
THE HIGHEST LIKELIHOOD OF DIRECTLY AFFECTING GTR/CBM BEFORE NOON.
EXPECTING SCATTERED TO ISOLATED SHOWERS AND STORMS TO BUILD FURTHER
SOUTH DURING THE MIDDAY TO AFTERNOON HOURS...BUT LITTLE ACTIVITY IS
ANTICIPATED SOUTH OF I-20 THROUGH SUNSET. EXPECT RAIN AND
THUNDERSTORMS TO BECOME MORE PREVALENT ACROSS THE REGION LATER
TONIGHT AND ON SUNDAY. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       87  68  83  63 /  24  38  41  22
MERIDIAN      88  67  83  61 /  24  30  41  21
VICKSBURG     88  66  82  64 /  25  48  40  22
HATTIESBURG   90  69  88  66 /   7  16  34  11
NATCHEZ       88  68  86  65 /  12  27  36  11
GREENVILLE    81  62  72  60 /  55  77  66  59
GREENWOOD     83  62  74  59 /  62  75  65  59

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH SUNDAY MORNING
FOR MSZ018-019-025>039.

LA...NONE.
AR...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH SUNDAY MORNING
FOR ARZ074-075.

&&

50/22
Hazardous weather outlook, May 9, 4:20 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
520 AM CDT SAT MAY 9 2009

ARZ074-075-MSZ018-019-025>039-101030-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
520 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS AND
PORTIONS OF NORTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS
OF SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI ALONG AND NORTH OF A
CROSSET ARKANSAS...TO LEXINGTON MISSISSIPPI...TO MACON MISSISSIPPI
LINE TODAY THROUGH LATE TONIGHT. AN APPROACHING COLD FRONT AND UPPER
LEVEL DISTURBANCE IS EXPECTED TO GENERATE THUNDERSTORMS IN AN
UNSTABLE ENVIRONMENT TODAY...WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ANTICIPATED TO MOVE IN SOMETIME TONIGHT. THE PRIMARY
RISK WILL BE DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...THE POTENTIAL FOR THE REPEATED TRAINING OF
THUNDERSTORMS OVER THE SAME AREAS WILL BRING THE RISK FOR LOCALLY
HEAVY RAINFALL TO THESE AREAS THROUGH TONIGHT AND A FLASH FLOOD HAS
BEEN ISSUED FROM NOON TODAY THROUGH 7 AM SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL PERSIST ACROSS THESE
AREAS ON SUNDAY...ALTHOUGH THE RISK OF SEVERE STORMS SHOULD SHIFT TO
THE SOUTH OF SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS WEEKEND.

LAZ007>009-015-016-023-025-MSZ040>058-101030-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-TENSAS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-
NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
520 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
LOUISIANA AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI SURROUNDING
AND INCLUDING THE INTERSTATE TWENTY CORRIDOR THIS AFTERNOON THROUGH
TONIGHT. THE COMBINATION OF OUTFLOW BOUNDARIES AND A COLD FRONT TO
THE NORTH WILL TRIGGER THUNDERSTORMS IN A WARM AND UNSTABLE AIRMASS
ACROSS THE AREA BEGINNING LATER THIS AFTERNOON. A MORE ORGANIZED
CLUSTER OF THUNDERSTORMS MOVING INTO THESE AREAS WILL BE POSSIBLE
TONIGHT. THE MAIN RISK WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE
SOUTHERN PORTIONS OF THE OUTLOOK AREA SUNDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL DEVELOP IN THE MOIST AND UNSTABLE AIRMASS OVER THE
AREA WITH A FEW APPROACHING SEVERE LIMITS. DAMAGING WINDS AND HAIL
WILL BE THE PRIMARY CONCERNS. PERIODS OF HEAVY RAIN WILL ALSO BE
POSSIBLE IF PRECIPITATION LINGERS INTO EARLY MONDAY.

STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THESE AREAS AGAIN
MONDAY AFTERNOON AND EVENING. DAMAGING WINDS AND HAIL WILL BE THE
PRIMARY CONCERNS...ALTHOUGH PERIODS OF HEAVY RAIN WILL ALSO BE
POSSIBLE ESPECIALLY IF STORMS TRAIN OVER THE SAME AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON THROUGH MONDAY.

LAZ024-026-MSZ059>066-072>074-101030-
CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
520 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
BRIEF GUSTY WINDS WILL BE POSSIBLE SOUTH OF THE INTERSTATE TWENTY
CORRIDOR LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS AS A COLD
FRON GRADUALLY BEGINS TO ENTER THE LOWER MISSISSIPPI VALLEY REGION
FROM THE NORTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE
AREA SUNDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP IN THE
MOIST AND UNSTABLE AIRMASS OVER THE AREA WITH A FEW APPROACHING
SEVERE LIMITS. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY CONCERNS.
PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE IF PRECIPITATION LINGERS
INTO EARLY MONDAY.

STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON AND
EVENING. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY
CONCERNS...ALTHOUGH PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE
ESPECIALLY IF STORMS TRAIN OVER THE SAME AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SUNDAY AND MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

50/22

The radar

The Memphis radar (KNQA), 160 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail, 1 strong wind. Local standard time, as filed.

Hail, Bolivar

When
May 9, 4:40 AM CST
Where
Bolivar County, 1.55 mi SSE of Alligator
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.079, -90.712

Thunderstorm Wind, Washington

When
May 9, 5:06 PM CST to 5:07 PM CST
Where
Washington County, 0.75 mi ENE of Hampton to 1.74 mi ENE of Woodside
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
33.034, -90.988

Several trees were blown down between Glen Allen and Panther Burn over extreme southeast portion of the county.

Thunderstorm Wind, Sharkey

When
May 9, 5:16 PM CST to 5:18 PM CST
Where
Sharkey County, 1.47 mi SSE of Panther Burn to 1.34 mi NE of Nitta Yuma
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
33.052, -90.867

Several large trees were snapped near the Nitta Yuma Community.

Hail, Issaquena

When
May 9, 5:23 PM CST to 5:43 PM CST
Where
Issaquena County, 3.74 mi N of Shipland to 7.06 mi ENE of Tallula
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.834, -91.118

A swath of penny to quarter sized hail fell to the south of Mayersville.

Hail, Sharkey

When
May 9, 5:34 PM CST to 5:45 PM CST
Where
Sharkey County, 1.3 mi SE of Nitta Yuma Davis Arp to 5.37 mi ESE of Richey
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.008, -90.813

Thunderstorm Wind, Humphreys

When
May 9, 5:46 PM CST to 5:50 PM CST
Where
Humphreys County, 0.74 mi NW of Louise to 1.82 mi NNE of Louise
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.976, -90.590

Two snapped power poles fell on Highway 149 south of Louise. Several power poles and trees fell just northeast of Louise.

Thunderstorm Wind, Montgomery

When
May 9, 5:51 PM CST
Where
Montgomery County, 2.83 mi ESE of Winna Montgomery Co
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.449, -89.688

A couple of trees were blown down southeast of Winona.

Thunderstorm Wind, Yazoo

When
May 9, 6:01 PM CST to 6:13 PM CST
Where
Yazoo County, 1.94 mi WSW of Norway to 1.74 mi SSE of Yazoo City Barrier A
Measured
60 kt (69 mph) estimated gust
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
32.892, -90.432

Numerous trees and power lines were blown down around Yazoo City. Two trees were down on homes which caused major damage.

Hail, Attala

When
May 9, 6:11 PM CST
Where
Attala County, 8.56 mi NE of Hesterville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.268, -89.579

Thunderstorm Wind, Yazoo

When
May 9, 6:15 PM CST to 6:24 PM CST
Where
Yazoo County, 2.09 mi ESE of Renshaw to 3.43 mi E of Free Run
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.908, -90.347

Several trees were blown down across the northern portion of the county.

Hail, Choctaw

When
May 9, 6:23 PM CST to 6:26 PM CST
Where
Choctaw County, 1.26 mi NW of French Camp to 1.65 mi ENE of French Camp
Measured
0.75 in hail
Reported by
Public
Coordinates
33.315, -89.413

Thunderstorm Wind, Yazoo

When
May 9, 6:40 PM CST
Where
Yazoo County, 1.16 mi WNW of Vaughan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.807, -90.068

Several trees were blown down around Vaughan.

Thunderstorm Wind, Madison

When
May 9, 6:49 PM CST
Where
Madison County, 0.45 mi SW of Canton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.616, -90.036

A few trees were blown down in Canton.

Thunderstorm Wind, Leake

When
May 9, 7:12 PM CST to 7:25 PM CST
Where
Leake County, 4.09 mi NNW of Ofahoma to 1.74 mi SE of Ofahoma
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.755, -89.726

Several trees and a few power lines were blown down across the western portion of the county.

Thunderstorm Wind, Leake

When
May 9, 7:38 PM CST to 7:52 PM CST
Where
Leake County, 0.95 mi W of Estesmill to 0.2 mi SE of Madden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.650, -89.486

A few trees were blown down on Crowder Road, southeast of Carthage, and a couple more trees fell down around Madden.

Strong Wind, Newton

When
May 9, 7:55 PM CST
Where
Newton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.400, -89.119 (the zone’s center; the record gives no point)

Power lines were down at Gibbstown. Damage was caused by an outflow from a nearby storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175964, 174080, 174096, 176331, 176332, 174052, 174109, 174113, 174122, 174116, 174124, 174130, 174138, 174146, 174157, 174159.